Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Missoula, MT

June 6, 2023Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Jun 6, 2023, 3:31 PM MDT for Lemhi County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2023, 3:31 PM MDT (21:31 UTC)
Expired
Jun 6, 2023, 5:45 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 193 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS55 KMSO 062131
FFWMSO
IDC059-062345-
/O.NEW.KMSO.FF.W.0002.230606T2131Z-230606T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
331 PM MDT Tue Jun 6 2023

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  North Central Lemhi County in east central Idaho...

* Until 545 PM MDT.

* At 331 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Moose Fire. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leesburg and Shoup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4540 11421 4534 11412 4530 11399 4528 11392
      4522 11395 4519 11407 4526 11425 4534 11431
      4538 11430

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
765 
WGUS75 KMSO 062338
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
538 PM MDT Tue Jun 6 2023

IDC059-062348-
/O.EXP.KMSO.FF.W.0002.000000T0000Z-230606T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
538 PM MDT Tue Jun 6 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
NORTH CENTRAL LEMHI COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please heed any road closures.

LAT...LON 4540 11421 4534 11412 4530 11399 4528 11392
      4522 11395 4519 11407 4526 11425 4534 11431
      4538 11430

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:26 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 1:26 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
126 PM MDT Tue Jun 6 2023

.DISCUSSION...A well-formed closed low pressure circulation over
central California is continuing to send moisture north into the
Northern Rockies. This feature is part of a much larger puzzle
that includes a high amplitude ridge over the central U.S. and
another low spinning over the East Coast. The California low will
remain in place over the next few days with the help of the other
atmospheric features over the U.S., sending smaller scale
disturbances north and eastward towards Idaho and Montana.

In the short term... this afternoon and Wednesday... clear skies
in the morning with some deep instability and available moisture
will be capable of fueling afternoon showers and thunderstorms
throughout north-central Idaho and southwest Montana. Lack of
strong steering winds and appreciable shear will result in storms
producing mostly heavy rain and small hail, with little in the
way of damaging hail or strong outflow winds. An increase in
moisture on Wednesday will allow afternoon storm activity to
spread further north.

A more significant rain event will begin on Thursday. A mid levels
low will setup over northwest Wyoming, pushing additional Gulf
moisture into the Northern Rockies from the east. Precipitable
water amounts will jump to about 200-250 percent of normal. Lift
will be provided by the mid levels circulation and enhanced by
terrain. The heaviest rainfall will be along and south of I-90
over western Montana and into north-central Idaho. Areas north of
I-90 along the Continental Divide will also see periods of heavy
rain on Thursday. The mid levels circulation will migrate to the
northwest on Friday, bringing the focus of heavier precipitation
north and west. Expect chances for heavy rain to increase across
all of northwest Montana north of I-90, as well as Clearwater and
Idaho Counties. Visitors to Glacier Park should be prepared for
wet weather Thursday afternoon through Saturday morning.

&&

.AVIATION...Scattered showers and a few thunderstorms will be
in the vicinity of KBTM and KSMN through 07/0300z. Brief heavy
rain may occur with storms. A lesser chance of showers or a
thunderstorm will be in the vicinity of KMSO. Skies will clear
overnight and Wednesday morning with another potential for
scattered showers and thunderstorms redevelop in the vicinity of
all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:07 PM MDTAreal Flood AdvisoryMSOLemhi113 min
Jun 6, 5:02 PM MDTFlash Flood WarningMSOLemhi118 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.